Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Huntsville, AL

March 27, 2017Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 27, 2017, 2:03 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 2:03 PM CDT (19:03 UTC)
Expired
Mar 27, 2017, 2:45 PM CDT
In force
42 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS54 KHUN 271903
SVRHUN
ALC033-059-077-271945-
/O.NEW.KHUN.SV.W.0039.170327T1903Z-170327T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
203 PM CDT MON MAR 27 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lauderdale County in northwestern Alabama...
  Western Colbert County in northwestern Alabama...
  Northwestern Franklin County in northwestern Alabama...

* Until 245 PM CDT

* At 202 PM CDT, a severe thunderstorm was located near Tishomingo
  State Park, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop,
  Allsboro, Wright, Red Rock and Pride Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
      3440 8796 3448 8815
TIME...MOT...LOC 1902Z 221DEG 32KT 3457 8812 

HAIL...1.00IN
WIND...60MPH
 
$$

15
2 follow-up statements
758 
WWUS54 KHUN 271916
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
216 PM CDT MON MAR 27 2017

ALC033-059-077-271945-
/O.CON.KHUN.SV.W.0039.000000T0000Z-170327T1945Z/
Lauderdale AL-Colbert AL-Franklin AL-
216 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN LAUDERDALE...WESTERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES...

At 216 PM CDT, a severe thunderstorm was located near Tishomingo 
State Park, moving northeast at 30 mph. Another severe thunderstorm 
was located near Posey Loop moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop,
Allsboro, Wright, Red Rock and Pride Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
      3440 8796 3448 8815
TIME...MOT...LOC 1916Z 220DEG 25KT 3461 8808 

HAIL...1.00IN
WIND...60MPH
 
$$

15
283 
WWUS54 KHUN 271931
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
231 PM CDT MON MAR 27 2017

ALC059-271939-
/O.CAN.KHUN.SV.W.0039.000000T0000Z-170327T1945Z/
Franklin AL-
231 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Alabama.

LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
      3457 8785 3457 8786 3458 8786 3457 8794
      3458 8814
TIME...MOT...LOC 1929Z 223DEG 29KT 3466 8800 

$$

ALC033-077-271945-
/O.CON.KHUN.SV.W.0039.000000T0000Z-170327T1945Z/
Lauderdale AL-Colbert AL-
231 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN LAUDERDALE AND WESTERN COLBERT COUNTIES...

At 229 PM CDT, a severe thunderstorm was located near Cherokee, or 11
miles east of Tishomingo State Park, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop,
Allsboro, Wright, Red Rock and Pride Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
      3457 8785 3457 8786 3458 8786 3457 8794
      3458 8814
TIME...MOT...LOC 1929Z 223DEG 29KT 3466 8800 

HAIL...1.00IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:42 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 27, 12:42 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1242 PM CDT Mon Mar 27 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1115 AM CDT Mon Mar 27 2017

A potentially busy afternoon and evening, with scattered to numerous
showers and thunderstorms. Some of the storms could become strong to
severe in intensity, with large hail, damaging wind gusts, and a few
tornadoes (mainly west of Interstate 65).

High pressure off of the east coast was bringing a persistent
southerly flow, bringing deeper Gulf moisture across the area.
Surface dewpoints have been trending a bit higher than GFS LAMP and
NAM guidance has been suggesting - into the lower 60s vs near 60.
This will result in a more unstable atmosphere at the get go; with
further daytime heating providing higher instability a good
possibility later today and this evening. Out to our west, a surface
low was heading eastward across NW Arkansas, with a warm front
extending eastward across southern Kentucky.

The approach of this low with its lift, along with daytime heating
provided greater instability should lead to thunderstorm development
this afternoon and evening. Short term model output was in reasonably
good agreement bringing convection across far NW Alabama in the early
afternoon, progressing it eastward into the evening. Given highest
CAPE and shear values in the afternoon, the strongest storms should
be across NW Alabama in the early to mid afternoon. The storm threat
will progress eastward into the early evening, with somewhat lower
odds of the strong/severe as one moves further east. That being said,
CAPE values lessen by the early evening (becoming more elevated).
This keeps a threat of damaging wind gusts and/or hail for locations
further east during the evening.

Update wise, made appropriate changes to the dewpoints and winds
(higher). Also increased timing of T+ for our eastern areas a bit
earlier this afternoon. The rest of the forecast looks to be in fine
shape at this time.

.SHORT TERM...(Tonight through Wednesday)
Issued at 540 AM CDT Mon Mar 27 2017

The threat for severe tstms will continue into the evening hrs, as
the upper disturbance translates further into the OH Valley and the
shear axis becomes more linear across the region. The threat for
strong/svr tstms should then come to an end heading into the late
evening period, as buoyancy/instability weaken and the shear axis
begins to diminish. Parent sfc low associated with the passing upper
trough to the ne should then help the stalled frontal boundary just
to the w to finally begin moving ewd through the area Tue morning,
with lingering showers and perhaps a few tstms coming to an end.
Quiet wx is then xpcted Tue night into Wed, although this latest
frontal passage doesn't look to result in much of a cool down given
that sfc flow quickly turns back to the e/se by mid week.

.LONG TERM...(Wednesday night through Sunday)
Issued at 540 AM CDT Mon Mar 27 2017

The extended will start off on a dry and mild note ~60 degrees Wed
night before the next system moves in on Thurs with highs in the
upper 70s.

On Thursday, a trough in the S Plains will start to swing NE towards
the Great Lakes. Even though there is more model consistency now
between the GFS and ECMWF, there is still some resolving to do before
Thurs Night/Friday. While the ECMWF was more progressive with the
upper level trough before, it became more linear and the GFS now
holds on to the better upper level dynamics...which is a complete
flip from 24 hrs ago. The GFS sfc low is tracking farther north than
prev runs, not far behind the ECMWF track, however the ECMWF is
showing an additional weak sfc low along the Gulf. The sfc low near
the Gulf could limit or block off our moisture and instability. As it
looks for right now, with strong shear (0-6km of 40-60kts and 0- 1km
of 20-30kts), decent mid-level lapse rates and instability up to 500
J/kg could not rule out some strong to severe storms. Higher
instability will remain to our southwest. Main hazards would be
damaging winds at this time, however this could change with further
models runs and additional model consistency.

As the trough lifts NE, a few disturbances will round the backside
keeping the chance of a few showers and thunderstorms in the forecast
on Friday. However, as the cold front pushes through Friday
afternoon/evening, it will pull in slightly cooler but drier air
ending any lingering precip. A ridge will keep conditions dry and a
few degrees warmer, lower 70s, this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM CDT Mon Mar 27 2017

Scattered to numerous showers/thunderstorms will affect the area
this afternoon and evening. Some of the storms could become strong to
severe in intensity, with large hail, damaging winds, and a tornado
or two possible (the strongest storms occur in areas west of I-65).
Started prevailing convection at KMSL at 27/1900Z and KHSV an hour
later, with erratic wind gusts and lowered CIG/VIS values into MVFR.
Even lower minimums are possible in the strongest showers/storms.
Shower activity should wind down as the activity progresses in a NW-
SE manner this evening. Winds should remain high enough to keep fog
formation minimized late tonight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...09
LONG TERM...JMS
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 4:50 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
450 AM CDT Mon Mar 27 2017

ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
450 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected to develop later
today in response to a passing upper level disturbance. Some of these
storms may be strong to severe in nature this afternoon and this
evening, and will be capable of producing large hail and damaging
winds. A low tornado threat cannot be ruled as well in some of the
stronger clusters of storms. The threat for strong to severe
thunderstorms will then come to an end heading into the overnight
hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A few lingering thunderstorms are possible Tuesday morning as a cold
front moves eastward across the outlook area.

Another storm system approaching from the west may bring additional
thunderstorms to the outlook area Thursday into Friday. A few storms
may be strong to severe but the exact details and timing remain
uncertain at this point.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and evening.

In the hours before

Special weather statement, Mar 27, 1:33 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 PM CDT MON MAR 27 2017

ALZ001-002-271900-
Lauderdale AL-Colbert AL-
133 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Tishomingo moving northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, Waterloo,
Malone, Allsboro, Wright and Riverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3489 8810 3490 8810 3501 8786 3500 8782
      3475 8765 3460 8814
TIME...MOT...LOC 1832Z 240DEG 49KT 3466 8827

15
Special weather statement, Mar 27, 1:57 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
157 PM CDT MON MAR 27 2017

ALZ002-003-271930-
Franklin AL-Colbert AL-
157 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Red Bay, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Bay, Belgreen, Posey Loop, Allsboro, Red Rock, Dempsey, Crooked
Oak, Colbert Heights, Pogo and Cedar Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3472 8812 3470 8765 3436 8786 3442 8816
TIME...MOT...LOC 1856Z 221DEG 32KT 3452 8807

15

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:33 PM CDTSpecial Weather StatementHUNColbert27 min
Mar 27, 1:57 PM CDTSpecial Weather StatementHUNColbert, Franklin33 min
Mar 27, 2:04 PM CDTSpecial Weather StatementHUNMarshall26 min
Mar 27, 2:26 PM CDTSpecial Weather StatementHUNMarshall49 min
Mar 27, 2:31 PM CDTSevere Thunderstorm WarningHUNMarshall44 min
Mar 27, 2:37 PM CDTSevere Thunderstorm WarningHUNLauderdale23 min
Mar 27, 2:55 PM CDTSpecial Weather StatementHUNFranklin35 min
Mar 27, 3:02 PM CDTSpecial Weather StatementHUNLauderdale28 min
Mar 27, 3:04 PM CDTSpecial Weather StatementHUNJackson41 min
Mar 27, 3:04 PM CDTSevere Thunderstorm WarningHUNFranklin41 min
Mar 27, 3:09 PM CDTSpecial Weather StatementHUNMarshall36 min
Mar 27, 3:17 PM CDTSevere Thunderstorm WarningHUNJackson43 min
Mar 27, 3:30 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin45 min
Mar 27, 3:31 PM CDTTornado WarningHUNFranklin29 min
Mar 27, 3:52 PM CDTSpecial Weather StatementHUNLimestone23 min
Mar 27, 3:52 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence38 min
Mar 27, 4:08 PM CDTTornado WarningHUNFranklin13 min
Mar 27, 4:11 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan49 min
Mar 27, 4:25 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence34 min
Mar 27, 4:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Mar 27, 4:36 PM CDTSevere Thunderstorm WarningHUNCullman39 min
Mar 27, 4:51 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison24 min
Mar 27, 5:02 PM CDTSpecial Weather StatementHUNMorgan28 min
Mar 27, 5:11 PM CDTSevere Thunderstorm WarningHUNCullman34 min
Mar 27, 5:12 PM CDTSpecial Weather StatementHUNMadison33 min
Mar 27, 5:24 PM CDTSpecial Weather StatementHUNFranklin36 min
Mar 27, 5:31 PM CDTSpecial Weather StatementHUNMorgan44 min
Mar 27, 5:51 PM CDTSpecial Weather StatementHUNCullman24 min
Mar 27, 5:55 PM CDTSpecial Weather StatementHUNJackson35 min
Mar 27, 6:14 PM CDTSevere Thunderstorm WarningHUNLawrence46 min
Mar 27, 6:17 PM CDTSpecial Weather StatementHUNBlount13 min
Mar 27, 6:47 PM CDTSevere Thunderstorm WarningHUNDeKalb43 min
Mar 27, 6:53 PM CDTSpecial Weather StatementHUNMarshall37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.